Alert archive / Montana / Flash Flood Warnings in 2018
Flash Flood Warning 5, NWS Billings, MT
NWS Billings, MT issued this flash flood warning at Jun 28, 2018, 7:41 PM MDT for Custer County, Montana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 28, 2018, 7:41 PM MDT (01:41 UTC)
- Expired
- Jun 28, 2018, 10:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Billings, MT
- Area
- Storm-based polygon
- Flood severity
- None
County Custer County, MT
The radar
The Glasgow radar (KGGW), 231 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KRAP), launched 00:00Z, 1.7 hours before the alert went out and 322 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3973 J/kg
- Mixed-layer CIN
- -153 J/kg
- Mixed-layer LCL
- 1769 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.5
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 3:53 PM MDT, 3 hours 48 minutes earlier.
Area forecast discussion, Jun 28, 3:53 PM MDT, 3 hours 48 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
353 PM MDT Thu Jun 28 2018
.UPDATE...
Have gone ahead and issued Tornado Watch 235 for Carter, Custer,
Fallon, Powder River, Rosebud, and Treasure counties, in effect
until 11 PM MDT. The previous forecast discussion is below. STP
&&
.SHORT TERM...valid for Fri and Sat...
Heads up everyone...increased risk of severe storms today. Be
ready!
Mid level clouds were streaming in from the southwest with a few
thunderstorms already forming over the mountains and moving off
onto the foothills early this afternoon. Pockets of cumulus were
building over the area as well. Temperatures were in the 70s to
80s with humid conditions over the area with dewpoint temperatures
having risen to as high as the upper 60s to lower 70s over
eastern areas. Showers and thunderstorms will increase across
western areas this afternoon as an upper trough and cold front
approach, with showers and thunderstorm activity increasing across
central and eastern areas by this evening as the cold front
slides east. An isolated storm or two may develop over
southeastern Montana this afternoon, although with warm 700 mb
temps in place, there is a bit of a cap there that will need to be
overcome. With ample instability and good deep layer shear over
the area, severe thunderstorms are possible across the area this
afternoon and evening, with the greatest threat for severe
thunderstorms over eastern areas. Main threats look to be large
hail and damaging winds. With precipitable water values in excess
of an inch and dewpoint temperatures near 70 degrees, heavy
rainfall is possible with any storm as well. Also, cannot rule out
a tornado in our far east, mainly east of Miles City and Broadus
where LCLs will be relatively low and as a surface low lifts out
of NE WY by early evening (i.e. where low level helicity should be
enhanced). Dew points well into the 60s are supportive of
tornadoes per local research.
Severe convection looks to exit eastern areas around midnight
with cooler and more stable air working into the region. Shower
and thunderstorm chances continue Friday through Saturday as an
upper trough settles over the region. With cooler temps aloft,
some snow showers are possible over the highest peaks of the
Beartooth Mountains on Friday. High temperatures will range from
the 60s to 70s on Friday, with highs in the 70s on Saturday. Low
temperatures will range from the 50s tonight, to the 40s and 50s
Friday and Saturday nights. STP
.LONG TERM...valid for Sun...Mon...Tue...Wed...Thu...
Little in the way of changes to the extended forecast as model
solutions appear similar to previous runs. Drier and warmer
conditions move in on zonal flow for Sunday into Monday. However,
the upper flow begins to turn SW for late Monday, promoting shower
and thunderstorm development into Monday night. SW flow continues
over the area through Thursday, as a trough remains over the
eastern Pacific Ocean. Energy moving in the southwesterly flow can
produce periods of isolated showers and thunderstorms through
Thursday.
High temperatures will generally be in the 70s on Sunday, then
rise to the 80s for Monday through Thursday. Arthur/RMS
&&
.AVIATION...
Thunderstorms will increase across the area from W to E this
afternoon and evening. MVFR/IFR conditions will accompany the
storms, as well as possible large hail, wind gusts of 50 kt or
greater and heavy rainfall. A cold front will accompany the
precipitation, bringing a shift to gusty NNW surface winds from
KLVM to KBIL during the early evening, and a wind shift to the
rest of the area by 06z Friday. The activity will decrease over
the area after 06z Friday. Mountains will be obscured in showers
and thunderstorms tonight...and become more persistently obscured
over western mountains after 06z Friday. Otherwise...VFR will
prevail. Arthur/RMS
&&
.PRELIMINARY POINT TEMP/POPS...
Fri Sat Sun Mon Tue Wed Thu
-----------------------------------------------------------
BIL 056/068 052/073 055/079 056/081 056/081 058/085 057/083
55/T 32/T 11/B 11/U 31/B 11/U 21/U
LVM 050/065 045/070 049/076 049/078 050/078 051/080 050/080
77/T 32/T 11/B 12/T 22/T 21/U 10/U
HDN 056/070 051/074 053/080 055/083 056/083 057/086 057/085
45/T 22/T 11/B 11/U 31/B 11/U 21/U
MLS 060/073 053/073 055/079 057/082 059/084 060/086 061/085
73/T 22/T 11/B 11/U 41/B 11/U 11/U
4BQ 060/073 053/071 054/079 055/084 058/087 061/089 060/086
45/T 33/T 11/B 11/U 11/U 10/U 11/U
BHK 059/074 051/072 052/077 054/082 057/085 059/087 059/083
82/T 33/T 11/B 11/U 31/B 11/U 11/U
SHR 055/070 048/071 048/078 051/083 054/082 055/086 054/084
25/T 43/T 11/B 10/U 11/U 10/U 11/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Tornado Watch 235 in effect until 11 PM MDT this evening FOR
ZONES 30>33-36-37-58.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Jun 28, 3:57 PM MDT, 3 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Billings MT 357 PM MDT Thu Jun 28 2018 MTZ028>042-056>058-063>068-WYZ098-099-282300- Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer- Fallon-Northern Stillwater-Yellowstone-Powder River-Carter- Southern Big Horn-Eastern Carbon-Northern Park- Northern Sweet Grass-Golden Valley-Red Lodge Foothills- Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley- Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains- Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills- 357 PM MDT Thu Jun 28 2018 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. * WHAT...Severe Thunderstorms. * WHERE...Across the region. * WHEN...This afternoon and evening. * ADDITIONAL DETAILS...Storms will have the potential to produce large hail and damaging winds, along with very heavy rainfall. A tornado is also possible, mainly east of Miles City and Broadus. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Weather Outlook is issued when hazardous weather could impact the region within the next week. Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from the hazardous weather. &&
In the hours before
Special weather statement, Jun 28, 7:08 PM MDT, 33 minutes before
Special Weather Statement National Weather Service Billings MT 708 PM MDT THU JUN 28 2018 MTZ035-290130- Yellowstone MT- 708 PM MDT THU JUN 28 2018 ...SIGNIFICANT WEATHER ADVISORY... Thunderstorm outflow winds in excess of 35 to 45 mph will move into the Billings area from the north around 720 PM MDT. These winds will occur well away from any thunderstorms. Locations impacted include... Billings, Laurel, Lockwood, Shepherd, Huntley, Billings Heights and Billings West End. LAT...LON 4561 10869 4586 10887 4601 10823 4574 10817 TIME...MOT...LOC 0106Z 253DEG 37KT 4579 10858 Chambers
Local storm report, Jun 28, 7:13 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
713 PM MDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND GST 1 SSE BAKER 46.35N 104.26W
06/28/2018 M68.00 MPH FALLON MT ASOS
&&
WALSHSpecial weather statement, Jun 28, 7:15 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Billings MT
715 PM MDT THU JUN 28 2018
MTZ029-290145-
Musselshell MT-
715 PM MDT THU JUN 28 2018
...SIGNIFICANT WEATHER ADVISORY...
At 715 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Roundup, moving northeast at 35 mph.
Nickel size hail and winds in excess of 40 mph are possible with this
storm.
This storm will remain over mainly rural areas of northwestern
Musselshell County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4652 10818 4647 10879 4660 10884 4675 10850
4675 10831
TIME...MOT...LOC 0115Z 243DEG 29KT 4655 10870
ChambersLocal storm report, Jun 28, 7:27 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
727 PM MDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM TORNADO 7 W CAPITOL 45.44N 104.06W
06/28/2018 CARTER MT TRAINED SPOTTER
REPORTED BY STORM SPOTTER AS A FUNNEL THEY COULD NOT SEE
TOUCH THE GROUND AND CONFIRMED ON THE GROUND BY STORM
CHASER.
0721 PM HAIL MILES CITY 46.41N 105.85W
06/28/2018 M1.75 INCH CUSTER MT TRAINED SPOTTER
&&
DLBSpecial weather statement, Jun 28, 7:30 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Billings MT
730 PM MDT THU JUN 28 2018
MTZ029-042-290200-
Golden Valley MT-Musselshell MT-
730 PM MDT THU JUN 28 2018
...SIGNIFICANT WEATHER ADVISORY...
At 730 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Ryegate, or 28 miles southwest of Roundup, moving
northeast at 40 mph.
Nickel size hail and winds in excess of 40 mph are possible with this
storm.
Locations impacted include...
Roundup, Ryegate, Lavina and Klein.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4614 10908 4614 10927 4623 10932 4669 10893
4632 10831 4618 10869
TIME...MOT...LOC 0130Z 232DEG 42KT 4626 10907
ChambersLocal storm report, Jun 28, 7:38 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
738 PM MDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL MILES CITY 46.41N 105.85W
06/28/2018 M1.00 INCH CUSTER MT PUBLIC
0732 PM TORNADO ALBION 45.22N 104.26W
06/28/2018 CARTER MT STORM CHASER
CHASERS WERE LOOKING NORTH AND VIDEO FEED SHOWED TORNADO.
&&
DLBThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 6:02 PM MDT | Special Weather Statement | BYZ | Sweet Grass | 28 min |
| Jun 28, 6:06 PM MDT | Special Weather Statement | BYZ | Custer | 39 min |
| Jun 28, 6:08 PM MDT | Special Weather Statement | BYZ | Park | 37 min |
| Jun 28, 6:14 PM MDT | Severe Thunderstorm Warning | BYZ | Carter | 61 min |
| Jun 28, 6:15 PM MDT | Special Weather Statement | BYZ | 45 min | |
| Jun 28, 6:15 PM MDT | Severe Thunderstorm Warning | BYZ | Sweet Grass | 30 min |
| Jun 28, 6:30 PM MDT | Severe Thunderstorm Warning | BYZ | Park | 30 min |
| Jun 28, 6:35 PM MDT | Special Weather Statement | BYZ | Custer | 40 min |
| Jun 28, 6:35 PM MDT | Severe Thunderstorm Warning | BYZ | Custer, Powder River, Rosebud | 55 min |
| Jun 28, 6:39 PM MDT | Special Weather Statement | BYZ | Golden Valley | 36 min |
| Jun 28, 6:48 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn, Powder River, Rosebud | 57 min |
| Jun 28, 6:49 PM MDT | Special Weather Statement | BYZ | Golden Valley | 26 min |
| Jun 28, 6:52 PM MDT | Severe Thunderstorm Warning | BYZ | Carter | 53 min |
| Jun 28, 6:54 PM MDT | Severe Thunderstorm Warning | BYZ | Golden Valley, Stillwater, Sweet Grass | 36 min |
| Jun 28, 7:06 PM MDT | Severe Thunderstorm Warning | BYZ | Carter, Custer, Fallon | 39 min |
| Jun 28, 7:08 PM MDT | Special Weather Statement | BYZ | Yellowstone | 22 min |
| Jun 28, 7:11 PM MDT | Severe Thunderstorm Warning | BYZ | Custer | 64 min |
| Jun 28, 7:15 PM MDT | Special Weather Statement | BYZ | Musselshell | 30 min |
| Jun 28, 7:27 PM MDT | Tornado Warning | BYZ | Carter | 48 min |
| Jun 28, 7:29 PM MDT | Severe Thunderstorm Warning | BYZ | Custer, Powder River | 61 min |
| Jun 28, 7:30 PM MDT | Special Weather Statement | BYZ | Golden Valley | 30 min |
| Jun 28, 7:44 PM MDT | Severe Thunderstorm Warning | BYZ | Powder River, Rosebud | 61 min |
| Jun 28, 8:01 PM MDT | Special Weather Statement | BYZ | Fallon | 44 min |
| Jun 28, 8:11 PM MDT | Tornado Warning | BYZ | Carter | 16 min |
| Jun 28, 8:16 PM MDT | Special Weather Statement | BYZ | Custer | 44 min |
| Jun 28, 8:25 PM MDT | Severe Thunderstorm Warning | BYZ | Carter, Custer, Powder River | 65 min |
| Jun 28, 8:29 PM MDT | Severe Thunderstorm Warning | BYZ | Powder River | 61 min |
| Jun 28, 8:53 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn, Treasure | 33 min |
| Jun 28, 9:05 PM MDT | Special Weather Statement | BYZ | Fallon | 40 min |
| Jun 28, 9:10 PM MDT | Special Weather Statement | BYZ | Big Horn | 50 min |
| Jun 28, 9:26 PM MDT | Severe Thunderstorm Warning | BYZ | Carter, Custer, Fallon, Powder River | 79 min |
| Jun 28, 9:30 PM MDT | Special Weather Statement | BYZ | Prairie | 45 min |
| Jun 28, 9:51 PM MDT | Special Weather Statement | BYZ | Big Horn | 39 min |
| Jun 28, 10:00 PM MDT | Special Weather Statement | BYZ | Custer | 45 min |
| Jun 28, 10:18 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn, Powder River, Rosebud | 57 min |
| Jun 28, 10:41 PM MDT | Severe Thunderstorm Warning | BYZ | Powder River | 34 min |
| Jun 29, 6:16 AM MDT | Special Weather Statement | BYZ | Powder River | 44 min |
| Jun 29, 1:57 PM MDT | Special Weather Statement | BYZ | Powder River | 48 min |
| Jun 29, 3:49 PM MDT | Special Weather Statement | BYZ | Carter | 41 min |
| Jun 28, 8:44 PM MDT | Special Weather Statement | BYZ | Sheridan | 61 min |
| Jun 28, 9:59 PM MDT | Severe Thunderstorm Warning | BYZ | Sheridan | 37 min |
| Jun 29, 1:43 PM MDT | Special Weather Statement | BYZ | Sheridan | 47 min |
Nearby
Flash Flood Warnings in Montana, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.